Arkansas, 2003

Flash Flood in Arkansas, June 12, 2003

June 12, 2003 · NWS LZK · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 12, 2:55 AM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 12, 2:55 AM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
355 AM CDT THU JUN 12 2003

LOTS OF RAIN OVERNIGHT ACROSS SOUTHERN ARKANSAS...WITH WIDESPREAD
FLASH FLOODING. WEAKENING BOW ECHO HEADING INTO WESTERN SECTIONS OF
THE STATE EARLY THIS MORNING. THE BOW WILL ACT AS THE BACK EDGE OF
PRECIPITATION...WITH RAIN PRETTY MUCH ENDING FROM WEST TO EAST THIS
MORNING. RAIN WILL NOT END FOR LONG.

LOOKS LIKE WEATHER PATTERN WILL NOT CHANGE MUCH IN THE COMING DAYS.
SYSTEMS ALOFT FROM PLAINS WILL TAP INTO MOIST/UNSTABLE AIR ACROSS
ARKANSAS...WITH SEVERAL PERIODS OF SHOWERS/THUNDERSTORMS THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK.

APPEARS THAT STORMS WILL BRING SPOTTY SEVERE WEATHER AT TIMES.
ALSO...PRECIPITABLE WATER VALUES OVER 1.50 INCHES. THIS WILL MAKE
STORMS MORE EFFICIENT RAIN PRODUCERS...AND FLASH FLOODING CERTAINLY
A POSSIBILITY. WILL HAVE TO MONITOR INCOMING SYSTEMS FOR PLACEMENT
OF FLASH FLOOD WATCHES IF NECESSARY.

OTHERWISE...TYPICAL SPRING-LIKE PATTERN WITH LATE NIGHT/MORNING
THUNDER FOLLOWED BY CLEARING/WARMING IN THE AFTERNOON. TEMPERATURES
FAIRLY TYPICAL FOR MID-JUNE...WITH DAYTIME READINGS IN 80S/NEAR 90
WITH MID 60S/LOWER 70S AT NIGHT.

FCSTID =   46
HRO   84  68  83  66 /  60  50  50  40
LIT   88  71  88  71 /  70  40  50  40
HOT   88  71  88  70 /  60  50  50  40
PBF   88  72  88  72 /  70  30  40  40

.LZK...NONE.
Hazardous weather outlook, Jun 12, 5:10 AM CST, 50 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-131000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
610 AM CDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS MUCH OF ARKANSAS THIS
MORNING. MOVEMENT WILL BE FROM WEST TO EAST AND SHOULD BEGIN
TAPERING OFF AROUND MID MORNING.

ZONAL FLOW WILL CONTINUE ACROSS THE AREA WHICH WILL ALLOW ANOTHER
SYSTEM TO MOVE ACROSS THE AREA TONIGHT. LOW PRESSURE OVER NORTH
TEXAS WILL ALLOW A WARM FRONT TO ROTATE UP FROM THE SOUTH TONIGHT.
THIS WILL KEEP COPIOUS AMOUNTS OF MOISTURE OVER THE AREA. ANOTHER
ROUND OF THUNDERSTORMS WILL MOVE THROUGH THE AREA OVERNIGHT. THERE
WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH THE MAIN THREATS
BEING DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THIS PATTERN OF UNSETTLED WEATHER IS EXPECTED TO CONTINUE FOR
SEVERAL MORE DAYS. A STALLED FRONT NEAR THE ARKANSAS AND MISSOURI
BORDER WILL MEANDER FOR A COUPLE OF DAYS BEFORE MOVING TO THE NORTH.
YET ANOTHER COLD FRONT WILL APPROACH FROM THE PLAINS OVER THE
WEEKEND BEFORE STALLING ACROSS THE REGION. GIVEN THE PATTERN...
CHANCES FOR THUNDERSTORMS ARE MENTIONED IN THE FORECAST THROUGH
EARLY NEXT WEEK.

SPOTTY SEVERE WEATHER IS EXPECTED IN THE COMING DAYS...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. LOCALLY HEAVY
RAIN IS ALSO LIKELY...WITH FLASH FLOODING POSSIBLE IN SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...WITH SEVERE WEATHER
POSSIBLE MAINLY ACROSS THE NORTHERN HALF OF ARKANSAS.

51

In the hours before

Local storm report, Jun 12, 5:55 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
655 AM CDT THU JUN 12 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 AM    5 N GURDON                AR   FLASH FLOOD
06/12/03   CLARK                          HIGHWAY 53 FROM OAK GROVE
                                          TO JUST NORTH OF GURDON
                                          UNDER WATER IN PLACES.
                                          HIGHWAY BARRICADED AS A
                                          RESULT. REPORTED BY
                                          LAW ENFORCEMENT.

0300 AM    GURDON                    AR   FLASH FLOOD
06/12/03   CLARK                          HOMES AND BUSINESSES FLOODED
                                          IN TOWN. SEVERAL ROADS IN AND
                                          AROUND TOWN UNDER WATER. AT
                                          LEAST 3 FAMILIES EVACUATED
                                          FROM HOMES DUE TO HIGH WATER.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0300 AM    ARKADELPHIA               AR   FLASH FLOOD
06/12/03   CLARK                          FEW HOMES AND BUSINESSES
                                          FLOODED ON THE SOUTH SIDE
                                          OF TOWN. WATER COVERING A
                                          COUPLE OF ROADS AS WELL.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0600 AM    1 W AMITY                 AR   FLASH FLOOD
06/12/03   CLARK                          HIGHWAY 8 WASHED OUT NEAR
                                          THE CLARK AND PIKE COUNTY
                                          LINE. REPORTED BY LAW
                                          ENFORCEMENT.

46

The radar

The Little Rock radar (KLZK), 144 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Calhoun

When
June 12, 6:00 AM CST to 6:05 AM CST
Where
Calhoun County, Thornton
Reported by
GOVT OFFICIAL
Coordinates
33.558, -92.503 (the zone’s center; the record gives no point)

Heavy rains flooded several roads in and around Thornton.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362926.